Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2016, 9:59 PM MST for Maricopa County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 9:59 PM MST (04:59 UTC)
- Expired
- Jul 29, 2016, 10:30 PM MST
- In force
- 31 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 138 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WUUS55 KPSR 300459
SVRPSR
AZC013-300530-
/O.NEW.KPSR.SV.W.0036.160730T0459Z-160730T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
959 PM MST FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 1030 PM MST
* AT 957 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF GILA BEND AUXILIARY
FIELD... OR 21 MILES SOUTHWEST OF GILA BEND...AND MOVING SOUTHWEST
AT 40 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
THIS STORM HAS A HISTORY OF PRODUCING OVER 85 MPH WINDS. HEAVY
RAINFALL IS ALSO OCCURRING THROUGHOUT PARTS OF THIS STORM. TRAVEL
ALONG INTERSTATE 8 AND STATE ROUTE 85 WILL BE AFFECTED BY PORTIONS
OF THE STORM INTO THE EVENING.
* LOCATIONS IMPACTED INCLUDE...
GILA BEND...BIG HORN...GILA BEND AUXILIARY FIELD...BOSQUE...
INTERSTATE 8 NEAR GILA BEND...PORTIONS OF STATE ROUTE 238
CLOSE TO GILA BEND AND STATE ROUTE 85 SOUTH OF GILA BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM ALONG WITH THICK BLOWING
DUST. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. WHEN YOU ENCOUNTER THE DUST ASSOCIATED
WITH THIS STORM...PULL ASIDE STAY ALIVE.
&&
LAT...LON 3259 11333 3275 11333 3310 11299 3296 11233
3251 11254 3251 11302
TIME...MOT...LOC 0457Z 045DEG 36KT 3269 11289
$$
NOLTE1 follow-up statement
733
WWUS55 KPSR 300530
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 PM MST FRI JUL 29 2016
AZC013-300540-
/O.EXP.KPSR.SV.W.0036.000000T0000Z-160730T0530Z/
MARICOPA AZ-
1030 PM MST FRI JUL 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARICOPA COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR LOCATIONS
SOUTH OF GILA BEND ALONG STATE ROUTE 85.
LAT...LON 3259 11333 3275 11333 3310 11299 3296 11233
3251 11254 3251 11302
TIME...MOT...LOC 0522Z 045DEG 36KT 3269 11289
$$
NOLTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:50 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 29, 9:50 PM MST, 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 950 PM MST FRI JUL 29 2016 .SYNOPSIS... A much more humid airmass will move into the Desert Southwest this weekend, causing a modest drop in temperatures. There will be a marked increase in thunderstorm activity continuing into next week. All typical hazards associated with the monsoon season including strong damaging winds, blowing dust, lightning, and localized flooding will be in play. && .DISCUSSION... Strong to severe storms materialized over much of south-central Arizona this evening in a near-classic monsoon setup. Strong low- level convergence between two main outflow boundaries generated rapidly-forming cells across the Phoenix area. Some damage has been reported along with widespread winds generally in a 40 to 55 mph range and areas of blowing dust. Wind gusts reached 70 mph at Sky Harbor Airport and KIWA radar indicated winds as high as 90 mph just above the surface in the West Valley. Fast-moving nature of the storms has limited the flooding potential, however there have been some isolated reports of rainfall around an inch, particularly across portions of Scottsdale. Latest runs of the HRRR indicate that storms will continue to decrease in coverage as the main MCS migrates westward further into the lower deserts of western Arizona. However, any storms that form still have the potential to produce strong to severe winds and heavy rain. && .PREVIOUS DISCUSSION... Activity Saturday may become highly dependent on evolution of outflow and convection tonight; and much of the forecast model output indicates very delayed build up of instability Saturday afternoon. In fact, forecast soundings show the typical convectively overturned environment during the morning, then a subsident capping inversion/elevated mixed layer developing near 700mb during the afternoon. Ensemble mean probabilities and high resolution output correspondingly are rather muted in convective response into the early evening, though show a far more robust response into the late evening overnight. A vast majority of model output still latches onto a well defined inverted trough/shortwave Saturday night while at the same time surges an anomalously high theta-e airmass northward towards central Arizona. POPs remain quite high during the Sunday morning time frame with the potential for locally heavy rain. Consequently, residual cloud cover through the daylight hours Sunday may very well keep temperatures over central Arizona well retarded while shifting convective activity westward. Monday through Thursday... 1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at least Tuesday, keeping above-climo rain chances in the forecast. GFS trends toward a slow decline of moisture beginning Wednesday and especially Thursday (GEM starts drying on Monday). This is reflected in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF however holds on to moisture longer as it stalls out an inverted trough over Arizona. Thus held on to PoPs over south- central AZ through Thursday. Temperatures during the week will trend slowly upward. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Westerly winds to prevail through the late afternoon hours with stronger winds (sustained speeds as high as 12 kts) during the mid- late afternoon hours today. Latest high-res computer models are now in much better agreement on the idea that thunderstorms developing over the higher terrain east of Phoenix, at least sending strong outflow winds this evening into the Greater Phoenix Area during the 01Z-02Z hours. This will likely affecting all of the Phx area taf sites with even a decent chance for the storms themselves affecting one or more of the taf sites. Wind speeds of at least 25 kts, with gusts as high as 35 kts look likely, with even stronger speeds possible along with blowing dust reducing visibilities. Heavy downpours and even small hail are possible if thunderstorms do actually reach the terminal(s). Winds will become light easterly later this evening, once the storms move through. Southeast California/Southwest Arizona including KIPL and KBLH: Should be another quiet taf period at KIPL, with little chance of any isolated showers or storms, and winds remaining from a southeasterly direction. Winds will continue to favor southerly directions and wind speeds at KBLH through this evening, with stronger winds during the late afternoon/evening hours. There is fairly high confidence that outflows from thunderstorms over South-Central AZ will affect KBLH for a time later this evening, with winds becoming gusty from an easterly direction along with some blowing dust possible. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday... Deep southerly to southeasterly flow aloft is expected to push copious amounts of monsoon moisture into the region, resulting in scattered to numerous thunderstorms Monday through Wednesday with good to excellent chances for at least some wetting rains and locally gusty winds. The combination of considerable cloudiness and rainfall will also keep temperatures below normal during this period, and humidities above normal. A shift to more westerly winds aloft is then expected to gradually reduce moisture levels, and chances for wetting rains during the Thursday-Friday period, while allowing temperatures to return to near-normal levels. Minimum humidities in the 25-45 percent range in the Monday-Wednesday period to drop into the 20-35 percent range by Friday, with good-excellent overnight recoveries. Outside of thunderstorms, winds to mainly follow typical diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening and Saturday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ026. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...HIRSCH PREVIOUS DISCUSSION...MO/AJ AVIATION...Percha FIRE WEATHER...Percha
In the hours before
Special weather statement, Jul 29, 9:20 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
920 PM MST FRI JUL 29 2016
AZZ021>023-300500-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
WEST CENTRAL DESERTS AZ-
920 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA AND EAST CENTRAL LA PAZ COUNTIES
UNTIL 1000 PM MST
AT 919 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORM WINDS AND DEVELOPING STRONG THUNDERSTORMS NEAR
MORRISTOWN...OR 7 MILES NORTHWEST OF CIRCLE CITY...MOVING NORTHWEST
AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH...SOME AREAS OF BLOWING DUST AND
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SURPRISE...WICKENBURG...WITTMANN...CIRCLE CITY...SUN CITY WEST...
AGUILA...WENDEN...WHITE TANK MOUNTAIN PARK...GLADDEN...MORRISTOWN...
BEARDSLEY AND VISTANCIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL ARIZONA.
LAT...LON 3400 11333 3400 11274 3389 11231 3391 11224
3394 11223 3391 11213 3352 11252 3383 11361
3419 11334
TIME...MOT...LOC 0419Z 116DEG 38KT 3386 11270
NOLTELocal storm report, Jul 29, 9:24 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
924 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM DUST STORM GILA BEND 32.95N 112.71W
07/29/2016 MARICOPA AZ PUBLIC
LESS THAN 1/4 MILE VISIBILITY.
&&
INIGUEZSpecial weather statement, Jul 29, 9:25 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 PM MST FRI JUL 29 2016
AZZ027-028-300515-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
925 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA AND SOUTHWESTERN PINAL COUNTIES
UNTIL 1015 PM MST
AT 924 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 7 MILES SOUTHWEST OF MARICOPA...OR 22 MILES WEST OF
CASA GRANDE...MOVING SOUTH AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH...PATCHY BLOWING DUST AND RESULTING
REDUCED VISIBILITIES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...MARICOPA...FREEMAN...OLBERG...ESTRELLA SAILPORT...
KAKA...MOBILE...AK-CHIN VILLAGE AND STANFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTH CENTRAL AND SOUTHEASTERN ARIZONA.
LAT...LON 3253 11252 3320 11221 3308 11176 3279 11185
3277 11189 3276 11205 3272 11207 3272 11214
3268 11215 3268 11220 3250 11221
TIME...MOT...LOC 0424Z 020DEG 18KT 3296 11211
NOLTELocal storm report, Jul 29, 9:36 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 5 NNE BUCKEYE 33.44N 112.56W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
A FEW PALO VERDE TREES DOWN AND CURB TO CURB
FLOODING. TIME ESTIMATED BASED ON RADAR.
YUMA ROAD AND WATSON RD.
&&
INIGUEZLocal storm report, Jul 29, 9:45 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM DUST STORM WITTMANN 33.78N 112.52W
07/29/2016 MARICOPA AZ TRAINED SPOTTER
BLOWING DUST REDUCED VISIBILITY TO 600 FEET.
.
&&
ADLocal storm report, Jul 29, 9:50 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 4 S GILA BEND 32.89N 112.73W
07/29/2016 M89 MPH MARICOPA AZ ASOS
GILA BEND AF AUX FIELD REPORTED WIND GUSTS
OF 89 MPH. .
&&
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 29, 5:28 PM MST | Blowing Dust Advisory | PSR | 5 hr | |
| Jul 29, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Jul 29, 6:03 PM MST | Special Weather Statement | PSR | 57 min | |
| Jul 29, 6:18 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 29, 6:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 29, 7:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 29, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Jul 29, 7:28 PM MST | Dust Storm Warning | PSR | 73 min | |
| Jul 29, 7:31 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 7:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 29, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 29 min |
| Jul 29, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Jul 29, 8:16 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 29, 8:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Jul 29, 8:24 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 36 min |
| Jul 29, 8:27 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 29, 8:36 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 29, 9:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 29, 9:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 29, 9:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 9:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Jul 29, 9:32 PM MST | Dust Storm Warning | PSR | 4 hr | |
| Jul 29, 9:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 10:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 1:13 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 3:06 AM MST | Special Weather Statement | PSR | La Paz | 54 min |
| Jul 30, 3:57 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Jul 30, 4:02 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 5:22 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 113 min |
| Jul 30, 6:58 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.